WTF: Maybe Next Time I’ll Check The Label

Don’t say I didn’t warn you. When I resumed blogging in January I cautioned that I might post incessantly about my health woes. And I do not plan to disappoint!

So recently I explained how I am titrating on a new drug, Uptravi. And I had also told you that my meds come from a specialty pharmacy, sent via overnight delivery. Both of these pieces of information will be important to understanding this week’s debacle. The good news is that I am finally at the full dose of 1600 mcg, twice a day. The bad news is that the side effects have been difficult. Nausea, sure, that’s a given, but for whatever reason this medication also causes muscle pain. Like from the bottom of my feet to the top of my head. [Note: this is a good time to take a moment and feel sorry for me. Possibly send me a gift. Just a suggestion.] But the doctor thinks this is a temporary thing and if I power through it my body will adjust to the full dosage. So in addition to the anti-nausea med, she prescribed pain killers, upping the ante on my ratio of meds that control the side effects of the PH meds to the actual PH meds.

Because I’ve been titrating, the pharmacy had sent me different denominations of Uptravi; most recently some 800 mcg tablets and some 200 mcg tablets so I could add more each week. The 800 mcg tablets looked to me like purple and the 200 tablets are yellow. When I reordered, I let them know I was up to the full dosage and didn’t need the 200 mcg tablets anymore. Let me be completely clear that I was completely unclear about the fact that they also make little purple (or another color that looks like purple) tablets that are 1600 mcgs. Clueless.

I guess green and brown both look like purple to me.

I guess green and brown both look like purple to me.

I bet you see where we’re headed with this. My order of Uptravi came in the nick of time Tuesday, as I needed that bottle to take my evening dose. So I popped two of those suckers before ever looking at the bottle other than to note it was the right drug. I mean, it looked exactly like what I’d been taking. This kicked off a chain of events. First I started to feel funny (not to be confused with humorous, which is how I frequently feel, even if others disagree). Then I looked at the bottle more carefully and saw the 1600. At that point I let loose a whole string of curse words. Really good ones.

I tracked down the on-call pharmacist. He put me on hold for several minutes before telling me there was nothing they could do. He warned me I would probably have a rough night, with more pronounced side effects than normal. Great. Did I mention I was already taking two drugs to counteract the side effects of a regular dose?

Rough night indeed. Followed by a rough day and another rough night. But today, like the phoenix rising from the ashes, I lifted my head off my pillow before saying “F*ck I still feel like sh*t.” Progress people, remember I said this with my head not even touching the pillow. And I managed to lumber downstairs like a bear coming out of hibernation, in the sense that I was clumsy, hungry and grumpy.

Is it safe to come out yet?

Is it safe to come out yet?

I had a little breakfast, watched a little TV and the fog is slowly lifting. I am at this very moment sitting upright in a chair, typing away on my laptop. And to think my high school guidance counselor said I would never amount to anything. In your face! I have amounted to something, my friend. A blogger with fresh material, that’s what.

I’m going to try not to be a complete dumb ass for a while. But stay tuned.

This entry was posted in Uncategorized and tagged , , , , , . Bookmark the permalink.

19 Responses to WTF: Maybe Next Time I’ll Check The Label

  1. Carol Ferenc says:

    Whew! So glad you pulled through without a trip to the ER, Jill. The whole thing does sound like a lawsuit in the making 🙂

    • Jill Foer Hirsch says:

      Thanks Carol. As an American I feel obligated to blame others for my dumb mistakes, and hold them legally liable. Only a large cash settlement could possibly relieve the pain I feel.

  2. Pam Waits says:

    Now that’s just stupid. No, I’m not talking about you but rather the dumb ass who decided to make different doses similar colors. You could have been seriously injured – then what would your faithful readers do? Very glad you’re okay.

  3. AB says:

    Do you have an executive summary for your posts? Or Cliff Notes maybe?

  4. AB says:

    What were the curse words? The “really good ones”?

  5. Betsey says:

    OMG Jill, glad you recovered! It’s very scary when you realize you have taken the wrong dose.

  6. Wendy Medler says:

    Now a days these pharmacists can barely speak English not like the old days – when Eddie & my dad could give you easy answers!! Glad your feeling a little bit better!!

    • Jill Foer Hirsch says:

      Thanks Wendy. The issue is that these drugs are so specialized that most doctors and pharmacists have never heard of them. So I spoke with someone specifically educated about my condition and Uptravi. Stuff happens. Especially when I’m a moron!

  7. Holy moly! You are lucky they didn’t pump your stomach or something. That’s a helluva overdose. You deserve some niceness (never mind that you did this yourself — blame someone else! it’s the American way.)

    • Jill Foer Hirsch says:

      You are right! Why didn’t I realize that as an American I should find someone to sue for my dumb ass mistake. I guess I’ll start with the pharmacy, drug manufacturer and doctor, and maybe also add the optometrist, since I can’t see colors properly.

      And yes, very happy not to have to go to the ER or worse…

      • Love the “optometrist” idea. Maybe the mailman too. Maybe your mother too! I always blamed things on my mother (she was a sweet wonderful person but you have to have someone…..).

I Love To Hear From You!